Illinois, 2018

Flash Flooding and Flooding in Illinois, June 11, 2018

June 11, 2018 · NWS ILX · 5 events in 3 counties and zones

A round of strong to severe thunderstorms brought excessive rainfall rates to portions of central Illinois during the evening of June 10th. Another round of thunderstorms developed along and north of a stationary frontal boundary during the pre-dawn hours of June 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A round of strong to severe thunderstorms brought excessive rainfall rates to portions of central Illinois during the evening of June 10th. Another round of thunderstorms developed along and north of a stationary frontal boundary during the pre-dawn hours of June 11th. Excessive rainfall rates produced flooding of viaducts and low-lying spots in Springfield, with a few cars becoming stranded in the high water. Flash Flooding was also reported in much of Christian County and southern Shelby County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 11, 3:00 AM CST, 0 minutes earlier.

Area forecast discussion, Jun 11, 3:00 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
400 AM CDT Mon Jun 11 2018

.SHORT TERM...(Today and tonight)
ISSUED AT 350 AM CDT Mon Jun 11 2018

Had extended the flash flood watch further north to near I-72 and
extended til 9 am this morning. One MCS was over central Iowa,
while a smaller MCS was producing showers and thunderstorms along
and south of I-72 over central and southern CWA early this
morning, some with locally heavy rains. Have issued a couple flash
flood warnings and urban and small stream flood advisories past
couple of hours. The HRRR model continues to show this convection
diminishing from west to east from 6-9 am this morning. The CAM
models show convection is more isolated this afternoon and best
pops are in southeast IL where SPC day1 outlook has a marginal
risk of severe thunderstorms with hail and gusty winds. Locally
heavy rains also a risk with precipitable water values of 1.5-2
inches. Highs today in the upper 70s and lower 80s from I-74
northeast and upper 80s sw CWA and southeast IL. Lows tonight of
65-70F.

&&

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 350 AM CDT Mon Jun 11 2018

The 00Z forecast models show a large upper level trof over the
northern Rockies and Pacific NW tracking east into the northern
Plains on Tuesday, and driving a cold front se into central IL.
This will continue a chance of showers and thunderstorms on
Tuesday with highest pops again in southeast IL where SPC day2
outlook has a marginal risk of severe thunderstorms with wind and
hail possible Tue afternoon. Another very warm and humid day Tue
with highs 85-90F. Have a 20-30% chance of showers and
thunderstorms over eastern IL Tue evening, otherwise dry rest of
Tue night across area, with dry conditions prevailing over CWA
thru Wed night as weak high pressure settles into IL. Warm highs
Wed in the mid to upper 80s, while dewpoints come down a bit into
the low to mid 60s central IL and upper 60s in southeast IL.

Short wave riding overtop of upper level ridge over the eastern
plains to return chances of showers and thunderstorms on Thursday
over central IL, while southeast IL could see isolated convection
late Thu afternoon into Thu night. Highs in the upper 80s to near
90F Thu with dewpoints rising back up into the upper 60s/lower
70s. Isolated to scattered convection lingers Thu night and more
isolated by Friday morning as upper level ridge buildings stronger
into IL. Extended models have trended stronger with this upper
level ridge into IL by the weekend, and keep better chances of
convection further north and ne of CWA from Saturday through next
Monday, and also bring in hotter temperatures. Highs in the lower
90s common for the weekend into next Monday with afternoon heat
indices in the upper 90s to around 100F.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1259 AM CDT Mon Jun 11 2018

IFR to MVFR conditions expected overnight with some low clouds and
fog with ceilings dipping below 1k ft at times and vsby of 2-5
miles. The fog will be more widespread along I-74 taf sites and
should lift between 13-15Z (7-9 am) Monday. Meanwhile a small MCS
was producing showers and scattered thunderstorms that will
continue to track eastward and affect SPI and DEC and possibly CMI
overnight while convection should mostly stay south of PIA and
BMI. Isolated showers and thunderstorms to develop during Monday
afternoon but feel coverage too isolated to mention in TAFs at
this time during Monday. NE winds of 5-10 kts to generally prevail
next 24 hours as frontal boundary to be south of I-72.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 9 AM CDT this morning for ILZ047-049>057-
061>063-066>068-071>073.

&&

SHORT TERM...07
LONG TERM...07
AVIATION...07
Hazardous weather outlook, Jun 10, 2:38 PM CST, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
338 PM CDT Sun Jun 10 2018

ILZ040>057-061>063-066>068-071>073-111100-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Jasper-Lawrence-Logan-Macon-Mason-
Menard-Morgan-Moultrie-Piatt-Richland-Sangamon-Schuyler-Scott-
Shelby-Vermilion-
338 PM CDT Sun Jun 10 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TONIGHT...

Strong to severe storms will continue across portions of central
and southeast Illinois this evening. Damaging wind and hail will
be the primary severe threat, mainly along and south of I-72
through Danville. Locally heavy rains and frequent lightning will
also be a risk with any thunderstorm.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A typical summer-time pattern is expected to continue through
Tuesday with daily chances for thunderstorms. There is a marginal
risk for strong to locally severe thunderstorms Monday afternoon
and evening. There is a chance of thunderstorms again from late
Wednesday night through Friday morning, and overnight Friday night
into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed til 8 pm.

ILZ027>031-036>038-111100-
Fulton-Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
338 PM CDT Sun Jun 10 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are still possible this evening across
parts of central Illinois. There is a marginal risk that some of
the storms could become severe, however organized severe weather
is not expected. Stronger storms could have hail and gusty winds,
along with locally heavy rains and frequent lightning.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A typical summer-time pattern is expected to continue through
Tuesday with daily chances for thunderstorms. There is a marginal
risk for strong to locally severe thunderstorms Monday afternoon
and evening. There is a chance of thunderstorms again from late
Wednesday night through Friday morning, and overnight Friday night
into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this evening.

Auten

In the hours before

Special weather statement, Jun 10, 9:37 PM CST, 5 hours 23 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1037 PM CDT SUN JUN 10 2018

ILZ050-110415-
Morgan-
1037 PM CDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORGAN COUNTY UNTIL
1115 PM CDT...

At 1037 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chapin, or near Jacksonville, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Jacksonville, Alexander, Literberry, South Jacksonville, Concord,
Prentice, Sinclair and Jacksonville Municipal Airport.

This includes Interstate 72 between mile markers 68 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3972 9036 3987 9042 3987 9000 3969 8999
TIME...MOT...LOC 0337Z 269DEG 17KT 3980 9031

Shimon
Special weather statement, Jun 10, 10:41 PM CST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1141 PM CDT SUN JUN 10 2018

ILZ051-052-110530-
Sangamon-Christian-
1141 PM CDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHRISTIAN AND EAST
CENTRAL SANGAMON COUNTIES UNTIL 1230 AM CDT...

At 1140 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rochester, or 9 miles east of Springfield, moving east at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Rochester, Riverton, Edinburg, Mechanicsburg, Mount Auburn, Berry,
Clear Lake and Roby.

This includes Interstate 72 between mile markers 105 and 106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3981 8917 3980 8915 3967 8915 3965 8957
      3983 8958
TIME...MOT...LOC 0440Z 268DEG 27KT 3975 8948

Shimon
Special weather statement, Jun 10, 11:35 PM CST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1235 AM CDT MON JUN 11 2018

ILZ054-061-110615-
Moultrie-Shelby-
1235 AM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MOULTRIE AND CENTRAL
SHELBY COUNTIES UNTIL 115 AM CDT...

At 1235 AM CDT, Doppler radar was tracking a strong thunderstorm over
Westervelt, or near Shelbyville, moving east at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Shelbyville, Windsor, Findlay, Tower Hill, Allenville, Westervelt,
Strasburg, Gays, Wolf Creek State Park and Eagle Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3938 8901 3956 8901 3956 8850 3934 8848
TIME...MOT...LOC 0535Z 268DEG 26KT 3948 8889

Shimon
Special weather statement, Jun 10, 11:53 PM CST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1253 AM CDT MON JUN 11 2018

ILZ050-051-110645-
Sangamon-Morgan-
1253 AM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SANGAMON AND
NORTHEASTERN MORGAN COUNTIES UNTIL 145 AM CDT...

At 1252 AM CDT, Doppler radar was tracking a strong thunderstorm near
Alexander, or 10 miles east of Jacksonville, moving east at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Springfield, Chatham, Alexander, Sherman, New Berlin, Jerome,
Southern View, Leland Grove, Grandview, Curran, Berlin, Sinclair,
Capital Airport and Farmingdale.

This includes the following highways...
 Interstate 55 between mile markers 87 and 102.
 Interstate 72 between mile markers 73 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3972 9012 3983 9014 3988 8957 3966 8958
TIME...MOT...LOC 0552Z 268DEG 29KT 3979 9004

Shimon
Local storm report, Jun 11, 12:54 AM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
154 AM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     TSTM WND DMG     TOLEDO                  39.27N 88.24W
06/10/2018                   CUMBERLAND         IL   TRAINED SPOTTER

            LARGE TREE UPROOTED ON EAST JACKSON STREET.

&&

BAK
Special weather statement, Jun 11, 2:01 AM CST, 59 minutes before
Special Weather Statement
National Weather Service Lincoln IL
301 AM CDT MON JUN 11 2018

ILZ047-110845-
Cass-
301 AM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CASS COUNTY UNTIL 345 AM
CDT...

At 300 AM CDT, Doppler radar was tracking a strong thunderstorm near
Chandlerville, or near Virginia, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Virginia, Ashland, Chandlerville, Philadelphia and Newmansville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4006 9026 4005 9020 4006 9019 4007 9015
      4006 9013 4008 9012 4008 9009 4009 9008
      4007 9000 3987 8999 3987 9010 3995 9031
TIME...MOT...LOC 0800Z 291DEG 23KT 4001 9017

Bak

The radar

The Lincoln radar (KILX), 72 km away, was scanning. The volume nearest the first event began at 08:58 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Sangamon

When
June 11, 3:00 AM CST to 7:30 AM CST
Where
Sangamon County, 0.42 mi SSW of Zenobia to 0.8 mi S of New City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.525, -89.534

Heavy rainfall rates of 1.00 to 2.00 inches per hour for two to three hours, shortly after Midnight, resulted in flash flooding in central and southeast Sangamon County, including the southern parts of the city of Springfield. Most viaducts in Springfield were flooded and impassable. Several rural roads west of Springfield and in the southeast part of the county along the Christian County line were flooded. The flooding subsided shortly after daybreak.

Flash Flood, Christian

When
June 11, 3:30 AM CST to 8:00 AM CST
Where
Christian County, 5.26 mi SW of Roby to 1.33 mi NNE of Sicily
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
39.684, -89.479

Heavy rainfall rates of nearly 2.00 inches per hour for up to three hours during the early morning of June 11th resulted in flash flooding in central and southern Christian County. Observers reported total rainfall amounts 6.00 to 8.00 inches in the flooded areas, with highest totals from Palmer to Pana. Many rural roads were impassable and extensive street flooding was reported in Pana and parts of Taylorville.

Flash Flood, Shelby

When
June 11, 4:00 AM CST to 8:00 AM CST
Where
Shelby County, 6.54 mi NNW of Dollville to 3.49 mi SW of Tower Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.518, -89.025

Heavy rainfall rates of nearly 2.00 inches per hour for up to three hours during the early morning of June 11th resulted in flash flooding in a large part of Shelby County. Observers reported total rainfall amounts 5.00 to 7.00 inches in the flooded areas, with highest totals in the western part of the county from Oconee to Tower Hill. Many rural roads were impassable according to the county emergency manager.

Flood, Christian

When
June 11, 8:00 AM CST to 11:00 AM CST
Where
Christian County, 5.26 mi SW of Roby to 1.33 mi NNE of Sicily
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
39.684, -89.479

Heavy rainfall rates of nearly 2.00 inches per hour for up to three hours during the early morning of June 11th resulted in flash flooding in central and southern Christian County. Observers reported total rainfall amounts 6.00 to 8.00 inches in the flooded areas, with highest totals from Palmer to Pana. Many rural roads were impassable and extensive street flooding was reported in Pana and parts of Taylorville. The flooding of roadways continued across central and southern Christian County through the late morning hours of June 11th, despite the rain ending shortly after daybreak. The flooding subsided by Noon CDT.

Flood, Shelby

When
June 11, 8:00 AM CST to 11:00 AM CST
Where
Shelby County, 6.54 mi NNW of Dollville to 3.49 mi SW of Tower Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.518, -89.025

Heavy rainfall rates of nearly 2.00 inches per hour for up to three hours during the early morning of June 11th resulted in flash flooding in a large part of Shelby County. Observers reported total rainfall amounts 5.00 to 7.00 inches in the flooded areas, with highest totals in the western part of the county from Oconee to Tower Hill. Many rural roads were impassable according to the county emergency manager. The flooding of roadways continued across Shelby County through the late morning hours of June 11th, despite the rain ending shortly after daybreak. The flooding subsided by Noon CDT.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770865, 770866, 770875, 770869, 770880.